Surprising Ways Your Body Reacts When You Take Too Many Antibiotics
In the world of medicine, antibiotics hail as the most popular prescribed drugs to treat bacterial infections. While most of the time these antibiotics provide relief and comfort from the pain caused by our illnesses, its side effects can bring discomfort or severe harm to our body if we overdose it. The experts warn against overdosing on these prescribed antibiotic drugs to avoid the side effects it can bring to your body.
According to Kate Dzintars, PharmD, most patients who take antibiotics as part of their medication experienced gastrointestinal issues like nausea, vomiting, bloating, and diarrhea. This condition is known as antibiotic-associated diarrhea. If you’re experiencing this, Dzintars recommends drinking plenty of water and fluids as well as avoid eating foods high in fiber to help you cope during your medication.
If your diarrhea persists, Dzintars says it can lead to a more severe condition called Clostridium difficile-associated diarrhea. It means the antibiotic drug you’re taking already kills the good bacteria residing in your gut, causing the harmful bacteria to overgrow, which may lead to dehydration. If you’re having watery diarrhea several times in a day, Dzintar recommends seeking medical attention right away.
Aside from digestive issues, Dzintars says patients also experienced headaches when taking medications. Unless you’re not deprived of coffee or sleep, then your headaches stem from the antibiotics you’re taking. While she says most headaches caused by the prescribed drug aren’t severe and only temporary, you can take OTC analgesic if you feel the pain becomes excruciating.
Sensitivity to Sunlight
Since some antibiotics are photosensitizers and affect your skin against ultraviolet light, direct exposure to the sun’s light rays while taking antibiotic makes you vulnerable to blistering, peeling, and sunburn. If not, these drugs may also cause you to develop red, itchy rashes all over your skin.
The experts recommend you shouldn’t expose yourself to direct sunlight as much as possible. Even staying outside for 15 minutes makes your skin beet red especially if you’re taking fluoroquinolones, tetracyclines, and sulfa drugs. Dzintars recommends applying sunscreen and wearing protective clothing if you need to spend time outside.
Another thing to consider in taking antibiotics is how it interacts with other drugs you’re taking. For example, it may cure your bacterial infection, but it may affect how your other medication works. Dzintars says the medicines that often interact with antibiotics are the following:
- anti-inflammatory drugs (like painkillers)
- antifungal drugs
- blood thinners
- diabetes medications
- migraine medication
- muscle relaxants
Aside from that, hormonal birth control drugs also work less effectively if you’re taking rifampin antibiotics. While this drug is rarely prescribed, you should watch out for its symptoms. If you’re vomiting while taking an antibiotic and birth control pill, it means the latter drug isn’t working as it should be.
Antibiotics and Alcohol
The health experts also warn patients against drinking while on drug medication. According to Roshini Rajapaksa, MD at Health.com, those patients taking medicines like metronidazole, trimethoprim-sulfamethoxazole, as well as tinidazole shouldn’t drink alcohol while on medication. Otherwise, it can trigger unpleasant reactions like headache, flushing, nausea, rapid heartbeats, and vomiting.
Taking other medicines might not trigger unpleasant reactions while having a drink or two, but Dr. Raj warns the liquor might enhance the drug’s side effects like dizziness and having an upset stomach. The experts recommend you watch out for other drugs containing alcohol like cold medicines as it can trigger the antibiotics’ side effects as well.
Some antibiotics may leave us vulnerable to fungal growth and yeast infections according to Dzintars. Often, fungal infections manifest in our mouth, skin, fingernails, as well as our toenails. It may also affect the pH balance on a woman’s intimate parts, making it prone to infections as well. You can take Monistat to counter the side effects. The experts also say the recent case of a patient having a black hairy tongue may also be a side effect of antibiotics.
More in Health & Well-being
People Still Struggle to Open up About Mental Health Issues, Here’s Why
The times have changed. More people are aware and sensitive toward matters that used to be side-swept. While the battle for...September 19, 2019
What Katelyn Ohashi Needs You to Know About Her Rare Skin Condition
It’s not common for famous celebrities to open up about their health struggles. Most of them suffer in secret because they fear that speaking...September 18, 2019
Is Love Sweeter the Second Time Around? What You Need to Consider Before Getting Back with Your Ex
Mariah Carey once crooned in her hit song, “come back baby please ‘cause we belong together.” Imagine this track randomly playing on the radio...September 18, 2019
Heaven-Scent: Rihanna’s Favorite Perfume Might Just Be the Most Expensive One Ever!
How do you want people to remember you? For your fashion line, cosmetics brand, songs or films? How about how you...September 18, 2019
A Sneak Peek into Sophie Turner and Joe Jonas’ EXTREMELY Private French Wedding
Getting married can be better the second time around, especially if it’s between the same two people and in in a...September 18, 2019
Kourtney Kardashian is Trying Keto, Here Is What’s So Appealing About This Low-Carb Trend
While it is best to embrace yourself no matter what season it is, summer is the most popular time of the year...September 18, 2019
These Are the Supplements Taylor Swift Swears By for Reducing Anxiety
When celebrities give advice, fans drop everything they’re doing and listen to their favorite idols. Recently, Taylor Swift broke her silence on...September 18, 2019
Princess Diana’s Astrologer Makes a SHOCKING Predictions About Meghan Markle’s Royal Baby
As millions of British Royal fans anticipate the arrival of the royal baby this Spring, they can’t help but gush over the...September 18, 2019
Sophie Turner Was Pressured into Losing Weight Because of This Heart-Wrenching Reason
Sophie Turner is one of the many celebrities who are opening about mental health issues. The renowned Game of Thrones actress recently...September 18, 2019